Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 56, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2023, 8:57 PM CDT for 5 counties in Kansas. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2023, 8:57 PM CDT (01:57 UTC)
- Expired
- May 30, 2023, 9:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Finney County, KS, Gray County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 9:03 PM CDT | TSTM WND GST 64 | 3 Nw Pierceville, KS | ASOS STATION KGCK GARDEN CITY. |
| May 30, 9:08 PM CDT | TSTM WND GST 73 | Garden City, KS | FROM KAKE. |
| May 30, 9:15 PM CDT | TSTM WND GST 69 | 1 Ene Garden City, KS | MESONET STATION KS010 US-50 @ K-156 BRIDGE GARDEN CITY. |
| May 30, 9:31 PM CDT | TSTM WND GST 77 | Garden City, KS | ON GRAIN ELEVATOR FROM KAKE. |
| May 30, 9:36 PM CDT | TSTM WND GST 87 | Garden City, KS | ON GRAIN ELEVATOR FROM KAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 5:22 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1174 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2127 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
045
WUUS53 KDDC 310157
SVRDDC
KSC055-069-083-101-135-310230-
/O.NEW.KDDC.SV.W.0056.230531T0157Z-230531T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
857 PM CDT Tue May 30 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Finney County in southwestern Kansas...
Ness County in west central Kansas...
Western Hodgeman County in southwestern Kansas...
Southeastern Lane County in west central Kansas...
Northern Gray County in southwestern Kansas...
* Until 930 PM CDT.
* At 855 PM CDT, severe thunderstorms were located along a line
extending from near Utica to 11 miles northwest of Kalvesta to
Holcomb, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Utica and Arnold around 900 PM CDT.
Kalvesta around 910 PM CDT.
Other locations in the path of these severe thunderstorms include
Ness City, Pierceville and Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3856 9969 3805 10001 3776 10045 3775 10105
3801 10107 3826 10066 3869 10025
TIME...MOT...LOC 0155Z 294DEG 29KT 3860 10012 3819 10038 3799 10097
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JJOHNSON1 follow-up statement
881
WWUS53 KDDC 310207
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
907 PM CDT Tue May 30 2023
KSC055-069-083-101-135-310230-
/O.CON.KDDC.SV.W.0056.000000T0000Z-230531T0230Z/
Finney KS-Ness KS-Hodgeman KS-Lane KS-Gray KS-
907 PM CDT Tue May 30 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR FINNEY...NESS...WESTERN HODGEMAN...SOUTHEASTERN LANE AND NORTHERN
GRAY COUNTIES...
At 907 PM CDT, severe thunderstorms were located along a line
extending from near Arnold to 7 miles north of Kalvesta to near
Garden City, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Kalvesta around 915 PM CDT.
Other locations in the path of these severe thunderstorms include
Ness City, Charleston and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3856 9969 3805 10001 3776 10045 3775 10105
3801 10107 3826 10066 3869 10025
TIME...MOT...LOC 0207Z 294DEG 29KT 3856 10001 3815 10027 3795 10086
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:20 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 30, 6:20 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 620 PM CDT Tue May 30 2023 ...Updated Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 618 PM CDT Tue May 30 2023 .Key Message... A severe thunderstorm watch is in effect until 11 pm CDT along and west of a Hays to Ness City to Kalvesta to Cimarron and Meade. Slow moving strong to severe thunderstorms continue across Trego and portions of Ellis counties through sunset. Mainly heavy rainfall, hail up to one inch and frequent lightning can be expected from these storms early this evening. Another area of strong to severe thunderstorms will be located west of a Garden City to Liberal line between 7 and 11 pm. Strong to severe thunderstorms will move east out of eastern Colorado and across southwest Kansas between 7 p and 11 pm. Wind gusts in excess of 70 mph, 1 to 2 inch hail along with occasional heavy rainfall will be possible from these storms, especially near the Colorado border. .Technical Discussion... Ongoing thunderstorms continue across north central Kansas through sunset. These will be slow moving storms given the weak steering flow which will produce heavy rainfall along with hail and frequent lightning. The second and more significant area of interest will be thunderstorms that were just starting to move into portions of far western Kansas as of 6pm CDT. These storms will be moving in to a more unstable and moist air mass which would support ongoing convection and possible strengthening over the next few hours. Effective shear of 20 to 25 knots now observed from SPC MESOanalysis and dcape values between 1000 and 1500 over western kansas. Large hail and strong damaging winds still looks possible as these storms move across far southwest kansas early tonight. Heavy rainfall may also be an issue given the weak flow aloft and mid level instability. && .SHORT TERM...(This evening through Wednesday night) Issued at 110 PM CDT Tue May 30 2023 Strong damaging winds possible this Tuesday evening across portions of southwest Kansas. The near term models show overall agreement regarding the development of afternoon convection along a surface boundary stretching from southeast Colorado into northwest Kansas, coinciding with the approach of an upper level disturbance from the west. As noted in the SPC day one outlook, the storms that do form are likely to be high-based and exhibit potential for upscale organization as they progress eastward late in the day and early tonight. This supports strong damaging winds this evening from these storms along with heavy rainfall and hail. Confidence is further increase for the strong damaging winds early tonight given that at 18z am already noticing 1400 dcape on the SPC MesoAnalysis page. Taking this into account the latest the latest updated to the SPC severe weather outlook for today looks good with introducing an enhance risk for severe thunderstorms west of highway 83 with the main threat being strong damaging winds in excess of 75 mph. After 03z the threat of severe weather should decrease given the expected diurnal cooling and the more stable environment these storms will be moving into. On Wednesday any lingering early morning precipitation coming to an end and this should allow the atmosphere to recover before our next upper wave emerges from New Mexico and moves into eastern Colorado. There will be a slight chance for isolated to scattered afternoon convection but based on the latest High-Resolution Ensemble Forecast (HREF), the highest probability of convection will be concentrated in extreme southwest Kansas as the next upper-level trough approaches. Once again, there is the potential for strong gusty winds, hail, and heavy rainfall from the strongest storms, particularly late Wednesday into Wednesday night. Consequently, localized flash flooding may occur in a few locations in extreme southwest Kansas due to the heavy rainfall during this period. .LONG TERM...(Thursday through Tuesday) Issued at 110 PM CDT Tue May 30 2023 Ongoing daily rainfall chances can be expected in the later periods. The ECMWF and GEFS ensembles remain consistent with yesterday's model runs, depicting multiple upper waves within a moist southwesterly flow moving across the Western High Plains late in the week. Simultaneously, an upper level trough positioned over the western Great Lakes will gradually progress westward toward the Northern Plains. Each of these upper waves presents an opportunity for thunderstorm development across southwest Kansas on Thursday and Friday. Given the forecasted high precipitable water levels across western Kansas and the weak flow aloft, heavy rainfall is expected from these storms on both days. Furthermore, these storms may also generate gusty winds and hail, particularly in the early evening hours. As we transition into the weekend, the upper level high is projected to briefly linger over the northern plains. This placement will result in an 500mb deformation zone either over or near southwest Kansas which will maintain the potential for convection each day. However, details regarding the precise location of this deformation zone (enhanced precipitation chances) are uncertain at this point. Based on recent trends in the ensembles and 24-hour Quantitative Precipitation Forecast (QPF) clusters suggest a greater likelihood of ongoing daily convection in extreme southwest Kansas compared to north central Kansas. This multiple day of rainfall west of Garden City to Liberal line in the extended periods will result in an increased risk of local water related issues. It would not be surprising if the Weather Prediction Center (WPC) indicates an increased risk of excessive rainfall for portions of extreme southwest Kansas later in the week or over the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 555 PM CDT Tue May 30 2023 Storms have already formed across the Interstate 70 corridor. The very near term concern is KHYS being impacted by +TSRA. This threat will continue for the next few hours. Elsewhere, have the highest confidence that KGCK and KLBL to be impacted by - to + TSRA mid to late evening. The main impact will be severe outflow winds from the storms. Will continue to monitor the situation as overall flow is weak. The storms may weaken in intensity all together as they approach these two terminals. Storms may struggle to make it all the way east to KDDC. Again, will amend any watch the TAFs as the event unfolds. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 83 60 77 / 40 30 60 60 GCK 59 83 59 76 / 50 30 60 50 EHA 57 81 57 75 / 60 30 60 60 LBL 60 81 59 75 / 50 40 60 60 HYS 60 88 62 79 / 40 20 50 70 P28 63 86 64 80 / 20 20 30 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Burgert SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Sugden
Hazardous weather outlook, May 30, 2:48 AM CDT, 18 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 248 AM CDT Tue May 30 2023 KSZ030-031-043>046-061>066-074>081-084>090-310800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 248 AM CDT Tue May 30 2023 /148 AM MDT Tue May 30 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and tonight Severe weather and heavy rain are possible between the Colorado border and the US 83 corridor late this afternoon and tonight between 4-10 pm. Main threats will be downburst winds greater than 60 mph and localized heavy rainfall which could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe weather and heavy rain are possible pretty much every day during the day two through seven period. Wednesday will have severe weather chances again from the Colorado border to the US 83 corridor in the evening with large hail, gusty winds, and heavy rain all possible. A stronger storm system on Friday will need to be watched closely as severe weather with tornado potential could be possible from southwest Kansas through the Texas panhandle. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for areas west of the US 83 corridor after 4pm today.
In the hours before
Special weather statement, May 30, 7:54 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
754 PM CDT Tue May 30 2023
KSZ061-074-084-310130-
Stanton KS-Hamilton KS-Morton KS-
754 PM CDT Tue May 30 2023
...Strong thunderstorms will impact portions of western Hamilton,
Morton and western Stanton Counties through 830 PM CDT/730 PM MDT/...
At 754 PM CDT/654 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Holly to
near The Saunders Elevator to 9 miles southeast of Campo. Movement
was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
The Saunders Elevator around 805 PM CDT.
Other locations in the path of these storms include Manter, Johnson
City and Syracuse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3741 10204 3801 10205 3816 10174 3700 10174
3700 10204
TIME...MOT...LOC 0054Z 248DEG 25KT 3781 10213 3742 10211 3701 10245
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, May 30, 8:15 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
815 PM CDT Tue May 30 2023
KSZ043-044-063-077-310145-
Gray KS-Finney KS-Lane KS-Scott KS-
815 PM CDT Tue May 30 2023
...Strong thunderstorms will impact portions of Finney, Scott, Lane
and northwestern Gray Counties through 845 PM CDT...
At 815 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Scott State Lake to 7
miles southeast of Shallow Water to near Deerfield. Movement was
southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Holcomb around 820 PM CDT.
Garden City around 830 PM CDT.
Other locations in the path of these storms include Plymell and
Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3870 10032 3799 10039 3776 10066 3775 10108
3821 10111 3834 10097 3870 10102
TIME...MOT...LOC 0115Z 302DEG 27KT 3879 10071 3831 10079 3797 10108
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JJOHNSONLocal storm report, May 30, 8:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 PM CDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 6 NW SCOTT CITY 38.55N 100.97W
05/30/2023 M68 MPH SCOTT KS MESONET
MESONET STATION EW9720 SCOTT CITY.
&&Local storm report, May 30, 8:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL 2 E SCOTT CITY 38.48N 100.87W
05/30/2023 E1.00 INCH SCOTT KS TRAINED SPOTTER
&&
MRLocal storm report, May 30, 8:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND GST 2 E SCOTT CITY 38.48N 100.87W
05/30/2023 E70 MPH SCOTT KS TRAINED SPOTTER
REPORTED 55 TO 70 MPH WINDS.
&&
MRLocal storm report, May 30, 8:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 1 SSW GRIGSTON 38.47N 100.73W
05/30/2023 M67 MPH SCOTT KS MESONET
MESONET STATION DW2812 SCOTT CITY.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:15 PM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| May 30, 7:26 PM CDT | Special Weather Statement | DDC | Trego | 49 min |
| May 30, 7:54 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton | 36 min |
| May 30, 8:02 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 4 hr |
| May 30, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 50 min |
| May 30, 8:15 PM CDT | Special Weather Statement | DDC | Finney, Lane, Scott | 30 min |
| May 30, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 50 min |
| May 30, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 45 min |
| May 30, 9:03 PM CDT | Special Weather Statement | DDC | Ellis | 27 min |
| May 30, 9:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Ness | 25 min |
| May 30, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Haskell, Meade and 1 more | 47 min |
| May 30, 9:46 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Ness, Pawnee | 44 min |
| May 30, 9:51 PM CDT | Special Weather Statement | DDC | Grant, Stevens | 24 min |
| May 30, 10:27 PM CDT | Special Weather Statement | DDC | Clark, Haskell, Meade, Seward | 33 min |
| May 30, 10:29 PM CDT | Special Weather Statement | DDC | Edwards, Ford, Pawnee, Rush | 31 min |
| May 30, 11:16 PM CDT | Special Weather Statement | DDC | Clark, Meade | 44 min |
| May 31, 3:43 PM CDT | Special Weather Statement | DDC | Morton | 32 min |
| May 31, 4:12 PM CDT | Special Weather Statement | DDC | Stanton | 33 min |
| May 31, 4:42 PM CDT | Special Weather Statement | DDC | Stanton | 33 min |
| May 31, 4:55 PM CDT | Special Weather Statement | DDC | Morton | 35 min |
| May 31, 5:05 PM CDT | Special Weather Statement | DDC | Hamilton | 25 min |
| May 31, 5:13 PM CDT | Special Weather Statement | DDC | Hamilton | 32 min |
| May 31, 5:21 PM CDT | Special Weather Statement | DDC | Kearny | 24 min |
| May 31, 5:28 PM CDT | Special Weather Statement | DDC | Morton | 32 min |
| May 31, 5:42 PM CDT | Special Weather Statement | DDC | Hamilton | 33 min |
| May 31, 5:44 PM CDT | Special Weather Statement | DDC | Kearny | 31 min |
| May 31, 5:49 PM CDT | Special Weather Statement | DDC | Grant, Stanton, Stevens | 26 min |
| May 31, 6:10 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Seward | 35 min |
| May 31, 6:12 PM CDT | Special Weather Statement | DDC | Kearny | 33 min |
| May 31, 6:32 PM CDT | Special Weather Statement | DDC | Hamilton, Haskell, Kearny | 28 min |
| May 31, 6:34 PM CDT | Special Weather Statement | DDC | Seward | 26 min |
| May 31, 6:56 PM CDT | Special Weather Statement | DDC | Kearny | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.